It’s been a while since I shared with you my recent “maybe” diagnosis of a form of Bipolar II. “Maybe” because with mental health issues, it’s difficult to pin down exactly what the problem is until you’ve had a few therapy sessions, tried a few medications, and most importantly — given your brain chemicals time to catch up.
When I blogged before, I mentioned I would be starting a drug called Topamax – an anti-seizure medicine that’s been used for migraine preventative and now mild forms of Bipolar II. It works by affecting your temporal lobe, which is the lobe that most of the symptoms from all these diseases stem from.
After a little while on the Topamax, Chris and I decided it would be best for me to try something else. I felt fortunate in that I didn’t have any major side effects, however, it made me too emotionally stable.
Isn’t that the point though? To reach a level of stability?
Let’s just say while I was on it, no. This kind of stability is zombie stability. I didn’t feel the lows of my down days or the racing thoughts of my high days.
And as someone who is a “9″ (super high) “Feeler” on the Myers-Briggs, that says a lot.
I didn’t laugh at outtakes from The Office or even have an ounce of empathy for another human soul.
I was completely flat.
It so happened that about the time I got off the Topamax, I got a phone call from a psychopharmacologist’s office here in Nashville. There aren’t very many psychopharmacologists anywhere, so when I tried to get an appointment four months ago, I was put on a waiting list of hundreds of people. And finally, it was my turn.
At my appointment, I went through a one-hour in-depth intake of previous medication, symptoms, and things in my life that could have triggered a response – my dad’s painful departure from ministry, an abusive relationship, a serious car accident…
I still have one more intake appointment to go through, which is next week before I leave for Haiti. In the mean time, I’ve been taking a medicine I took several years ago when I went through a very stressful, very painful time in my life. I took it back then for an entirely different reason but remembered that I felt pretty good while I was on it. I talked to my doctor, he changed the dosage a little, and it’s been a month since I’ve been taking it.
It’s been working pretty well and quite honestly, I hope they keep me on it.
The last month has been about the best I’ve felt emotionally over the winter. Have I had down days and up days? Absolutely, but I’ve been able to cope with them. The racing thoughts that keep me awake at night have for the most part, been quieted. Sure, it makes me feel a little dizzy and groggy throughout the day, but that’s small price to pay for feeling just a little more “normal” than I’m used to.
I really do appreciate the emails and tweets over the last couple of months that have asked how the medication has been doing and how I’ve been doing and the prayers that usually accompany them. Knowing there are people out there – some whom I’ve met and others I haven’t – walking through similar journeys helps me feel not so alone.
So, thank you for saying “me too.”